Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Chicago, IL

July 4, 2005DeKalb County, Kane County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 4, 2005, 12:26 PM CDT for DeKalb County, Kane County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2005, 12:26 PM CDT (17:26 UTC)
Expired
Jul 4, 2005, 1:17 PM CDT
In force
51 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties DeKalb County, IL, Kane County, IL

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:12 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 4, 11:12 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1112 AM CDT MON JUL 4 2005

.DISCUSSION FOR UPDATE...

SHORT WAVE TROUGH OVER NRN MO TO LIFT NORTHEAST ACROSS IL THIS AFTN.
LARGE AREA OF RW/TRW THROUGH WAA IN FRONTAL ZONE FROM IA/MO NE INTO
WI...AND APPEARS THIS WILL INCREASE ACROSS FCST AREA INTO AFTN HRS.
THUS HAVE BUMPED UP TO LIKELY WITH ZFP UPDATE NORTHERN CWA.

SRN/SERN CWA WILL SEE SLIGHTLY MORE SCT TRW...THOUGH THIS LIKELY
WHERE BEST SVR THREAT WILL BE. WITH APPROACHING S/WV ASSOCIATED SPD
MAX...0-6 KM BULK SHEAR FCST TO INCRS TO 40 KTS THIS AFTN...WITH LOW
LEVEL INSTABILITY MAXIMIZING ALONG AND SOUTH OF DENSER CI SHIELD.
TEMPS ALREADY INTO UPPER 80S ACROSS SE CWA. XPCT POTENTIAL SVR
THREAT TO INCLUDE SOUTH CHI SUBURBS...GNRLY ALONG/S OF A STREATOR TO
GYY LINE.

RATZER

PREVIOUS DISCUSSION....

SOME SHOWERS FINALLY MAKING AN APPEARANCE ALBEIT WEAK. CONVECTION A
LTL MORE AGGRESSIVE IN NWRN IL. BUT IR SHOWING A BIT OF WARMING...
SO THIS MAY NOT LAST THRU THE NIGHT. META SHOWS THIS TREND AS WELL
OVERNIGHT WITH SOUNDINGS PICKING UP BETTER CAPES WITH AFTN HEATING
COINCIDING WITH A CONVECTIVE TEMP IN THE LOW 80S WHICH IS AROUND THE
MAX TEMPS EXPECTED TODAY. THIS CONSIDERS MASSIVE CLOUD COVER AVBL
TODAY. IF MORE SUNSHINE...CUD SEE MID 80S NORTH.

FROPA SHUD MOVE THRU CWA BY LT AFTN WITH A WEAK SECONDARY SHOWING UP
THIS EVENING IN NRN IL...FINALLY PASSING THRU CWA COMPLETELY BY TUES
MRNG. THUS WILL MAINTAIN A THREAT OF TRW TIL 12Z TUESDAY. WILL SLOW
DOWN DRYING ON GRIDS SO THAT PCPN THREAT REMAINS OVER MOST OF CWA
THRU MON EVENING.

APPEARS TO BE ANOTHER SECONDARY WAVE IN ERN WI TUES NGT DROPPING
DOWN NW FLOW OF UPR TROF ANCHORED OVER ERN CANADA. META INDICATING A
LITTLE BIT OF ENERGY WITH IT EARLY EVENING IN ERN WI...DAMPING OUT
AS IT REACHES CHI AREA. WILL CONT THAT PERIOD AS DRY FOR NOW BUT
KEEP THIS IN MIND FOR NEXT COUPLE RUNS.

WHILE SW FLOW TODAY SHUD ALLOW TEMPS INTO THE 80S...SWITCH TO N FLOW
OFF LAKE MICH TUES WILL KEEPS TEMPS COOL ESP FOR NWRN INDY AND CHI
AREA. HIGH PRESS BLDG INTO REGION SHUD KEEP US DRY REST OF WEEK. AS
UPR RIDGE BLDS BACK IN FRIDAY...CAN SEE 8H TEMPS NEARING 20C DEGS
FOR THE WEEKEND WITH MX TEMPS HAVING POTENTIAL OF 90+ DEGS AGAIN.

&&

.AVIATION DISCUSSION CONCERNING 12Z TAFS:

CONVECTION PICTURE COMING TOGETHER WITH ONGOING SCT TSRA OVER NORTH
CENTRAL PORTIONS OF IL AT 11Z.  THE LOW-LVL MOISTURE HAS BEEN SLOW
TO RETURN WITH SFC DEWPOINTS STILL ONLY IN THE UPPER 50S OVER THE
CHICAGO METRO TAF AREA.  THE TSRA HAVE TENDED TO DISSIPATE AS
THEYVE MOVED INTO THE DRIER AIR...BUT FURTHER WEST OVER THE RFD
AREA...WITH DEWPOINTS IN THE UPPER 60S...TSRA HAVE BEEN MORE
PERSISTENT.  THE LOW-LVL MOISTURE WL GRADUALLY OVERSPREAD THE WHOLE
AREA AS THE UPPER TROF SWINGS EWD.  GUIDANCE SHOWING THAT THE REGION
WILL REMAIN QUITE UNSTABLE THROUGH THE DAY...WITH CAPE OVER 2000
J/KG...AND STG WARM ADVECTION...SO MORE TSRA IS A GOOD BET.  THE
AMOUNT OF CLOUD COVER MAY BE A LIMITING FACTOR AND THE REAL QUESTION
WILL BE THE EXTENT OF TS COVERAGE.  GIVEN THE BKN TO OVC
SKIES...WILL KEEP THE TS IN TEMPO GRPS FOR NOW AND WAIT AND SEE HOW
THINGS DEVELOP THROUGH THE DAY.  FROPA BY EARLY TOMORROW MORNING WL
LEAD TO CLEARING SKIES AND ENDING THE PCPN CHANCES AS HIGH PRESSURE
AND DRIER AIR BUILDS OVER THE REGION.

KREIN

&&

.WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 4, 6:00 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 AM CDT MON JUL 4 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-051100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT MON JUL 4 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-051100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
600 AM CDT MON JUL 4 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:49 PM CDTSpecial Marine WarningLOT56 min
Jul 4, 12:54 PM CDTSevere Thunderstorm WarningLOTCook, Lake51 min
Jul 4, 1:11 PM CDTSevere Thunderstorm WarningLOTGrundy, Will47 min
Jul 4, 1:37 PM CDTSpecial Marine WarningLOT38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.